A recent study by Tungsiripat et al.1 showed a decrease in cholesterol plasma levels in HIV-infected patients after adding tenofovir to a stable antiretroviral regimen, thus suggesting a lipid-lowering effect of this drug. We analysed the modification of lipid parameters after tenofovir discontinuation in a group of patients prospectively enrolled in a pilot trial of treatment simplification to a dual therapy with atazanavir/ritonavir plus lamivudine (Atazanavir/ritonavir and Lamivudine for treatment Simplification, AtLaS study).2 The study was conducted in accordance with the Declaration of Helsinki and national and institutional standards, was approved by the local Ethics Committee and signed informed consent was collected from all participants. Of the 40 patients enrolled, 39 subjects were treated with atazanavir/ritonavir plus tenofovir with lamivudine or emtricitabine and discontinued tenofovir at baseline according to study design. Participants were 56% males, their median age was 45 years [interquartile range (IQR) 41 52], 23.1% had a history of previous AIDS-defining events, their median CD4 count was 590 cells/mm3 (IQR 480 776) and all had HIV-RNA <50 copies/mL. None of the patients taking lipid-lowering agents at baseline (six statins, one fibrates, five omega-3 fatty acids) underwent dosage modifications during follow-up. All subjects completed week 4, 37/39 subjects completed week 12 and 35/39 subjects completed the week 24 visit. The evolution of fasting lipid parameters throughout the study visits is shown in Table 1. During the study, we observed a small but significant increase in total cholesterol, high-density lipoprotein (HDL) cholesterol, low-density lipoprotein (LDL) cholesterol and non-HDL cholesterol, without significant modification of the total cholesterol/HDL and HDL/LDL ratios. Triglycerides did not show significant changes during follow-up. At baseline, no patient showed any grade 3 4 elevation3 of total cholesterol, LDL cholesterol or triglycerides; during the first 24 weeks after tenofovir discontinuation, we observed grade 3 elevations of total cholesterol, LDL cholesterol and triglycerides in three patients, four patients and one patient, respectively.
|Number of pages||11|
|Journal||The Journal of antimicrobial chemotherapy|
|Publication status||Published - 2011|
- antiretroviral therapy
- cardiovascular risk